Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 233, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 23, 2005, 9:29 AM CDT for Meeker County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2005, 9:29 AM CDT (14:29 UTC)
- Expired
- Jul 23, 2005, 10:30 AM CDT
- In force
- 61 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Meeker County, MN
The radar
The Minneapolis radar (KMPX), 88 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 7:15 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 883 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 231429 SVRMPX MNC093-231530- /O.NEW.KMPX.SV.W.0233.050723T1429Z-050723T1530Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 929 AM CDT SAT JUL 23 2005 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MEEKER COUNTY IN CENTRAL MINNESOTA * UNTIL 1030 AM CDT * AT 926 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTH OF LITCHFIELD TO 20 MILES WEST OF LITCHFIELD...AND MOVING EAST AT 50 MPH. * LOCATIONS IMPACTED INCLUDE... LITCHFIELD... GROVE CITY... EDEN VALLEY... CROW RIVER... KINGSTON... LAT...LON 4532 9473 4509 9475 4509 9427 4527 9430 $$ KAT
1 follow-up statement
000 WWUS53 KMPX 231526 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1026 AM CDT SAT JUL 23 2005 MNC093-231536- /O.EXP.KMPX.SV.W.0233.000000T0000Z-050723T1530Z/ MEEKER MN- 1026 AM CDT SAT JUL 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MEEKER COUNTY WILL EXPIRE AT 1030 AM CDT... THE STORM THE PROMPTED THE WARNING FOR MEEKER COUNTY HAS MOVED EAST OF THE COUNTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 4532 9473 4509 9475 4509 9427 4527 9430 $$ KAT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:30 AM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, Jul 23, 4:30 AM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 430 AM CDT SAT JUL 23 2005 .DISCUSSION... THE CONVECTIVE COMPLEX APPROACHING FROM THE DAKOTAS IS ASSOCIATED WITH A 500 MB VORTICITY...MAXIMUM SEEN ON THE RUC MODEL...AND IS JUST AHEAD OF A STRONG SURGE OF WARM ADVECTION AT 700 MB. EXTRAPOLATION OF THE LIGHTNING AND IR SATELLITE ENHANCEMENT SHOWS THIS MOVING AT 36 KNOTS TO THE ST CLOUD AREA AT 9 AM AND THE WISCONSIN BORDER AROUND 1130 AM. SATELLITE IMAGERY ALSO SHOWS A TROPICAL PLUME...RING OF FIRE PATTERN...MOVING OVER THE ROCKIES AND INTO THE NORTH CENTRAL PLAINS STATES. THIS DEEP MOISTURE...AS FORECAST IN THE MODELS BY THE 400 MB RELATIVE HUMIDITY...IS EXPECTED TO REMAIN OVER THE REGION AT LEAST THROUGH MONDAY NIGHT. THIS PATTERN USUALLY BRINGS SIGNIFICANT PRECIPITATION. THE SCREAMING MESSAGE TODAY IS THE STRONG MID TO UPPER LEVEL WARM ADVECTION. THIS MORNINGS CONVECTION IS EXPECTED TO MOVE THROUGH IN TIME FOR SOUTHERLY WINDS TO SPREAD ACROSS THE AREA. THE SURFACE TRAJECTORY POINTS TO AFTERNOON HIGHS WELL INTO THE 9OS OVER MOST OF OUR COUNTY WARNING AREA. THIS SOUTHERLY FLOW SHOULD ALSO BRING UP HIGHER SURFACE DEWPOINT READINGS RESULTING IN HEAT INDICES AROUND 105 FROM SOUTH CENTRAL THROUGH MUCH OF CENTRAL MINNESOTA. STRONG VERTICAL WIND PROFILES FOR THIS TIME OF YEAR ALSO SUGGEST A POTENTIAL FOR SEVERE STORMS THIS EVENING. A WARM FRONT IS EXPECTED TO MOVE FROM SOUTH TO NORTH ACROSS OUR COUNTY WARNING AREA TODAY AND SHOULD BE THE FOCUS FOR DEVELOPING CONVECTION. THE LOCATION OF THIS WARM FRONT IS STILL IN QUESTION WITH THE VARIOUS MODELS INDICATING CONTRASTING SOLUTIONS. LONGER TERM... PERIOD IS GENERALLY DOMINATED BY MORE OF A WNW FLOW ALOFT WHICH SHOULD KEEP THE HEAT AT BAY AND TREND TEMPERATURES MORE TOWARD THE SEASONAL NORMS. MAY STILL SEE SOME PRECIP INTO TUESDAY...MAINLY S AREAS....THEN MAINLY DRY AS SURFACE HIGH PRESSURE DOMINATES. GFS HAVING SOME PROBLEMS RESOLVING SURFACE PATTERN FOR THURSDAY INTO SATURDAY WITH LITTLE RUN TO RUN CONTINUITY. FOR NOW WILL CONTINUE WITH THE DRY FORECAST...BUT NOT A LOT OF CONFIDENCE IN PRECIPITATION FORECAST LATE IN THE WEEK ATTM. .MPX WATCHES/WARNINGS/ADVISORIES... .MN...HEAT ADVISORY FROM 10 AM TO 7 PM TODAY FOR ALL BUT N TIER OF COUNTIES. .WI...NONE. &&
Hazardous weather outlook, Jul 23, 7:54 AM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED CORRECTION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 754 AM CDT SAT JUL 23 2005 MNZ041-047>051-054>063-065>070-075>078-241002- ANOKA-BENTON-CARVER-CHIPPEWA-DAKOTA-DOUGLAS-GOODHUE-HENNEPIN- KANDIYOHI-LAC QUI PARLE-LE SUEUR-MCLEOD-MEEKER-NICOLLET-POPE-RAMSEY- RENVILLE-RICE-SCOTT-SHERBURNE-SIBLEY-STEARNS-STEVENS-SWIFT- WASHINGTON-WRIGHT- 754 AM CDT SAT JUL 23 2005 ...HEAT ADVISORY FROM 10 AM UNTIL 7 PM TODAY WITH SEVERE STORMS ALSO POSSIBLE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN AND CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT A WARM FRONT WILL LIFT INTO SOUTHERN MINNESOTA TODAY. THIS WILL ALLOW VERY WARM, HUMID AND UNSTABLE AIR TO SPREAD INTO THE AREA. TEMPERATURES SHOULD CLIMB INTO THE 90S WITH HEAT INDEX VALUES AROUND 105 DEGREES AS THE NOON HOUR APPROACHES. IN ADDITION...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS NEAR THE ADVANCING WARM FRONT. ANOTHER THREAT OF SEVERE THUNDERSTORMS EXISTS AHEAD OF A LOW PRESSURE TROUGH MOVING OUT OF THE DAKOTAS INTO MINNESOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT FOR SEVERE THUNDERSTORMS WILL LINGER INTO SUNDAY MAINLY SOUTH OF THE TWIN CITIES TO THE IOWA BORDER AS THE LOW PRESSURE TROUGH MOVES ACROSS SOUTHEAST MINNESOTA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT. MNZ042>045-052-053-WIZ014>016-023>028-241002- BARRON-CHIPPEWA-CHISAGO-DUNN-EAU CLAIRE-ISANTI-KANABEC-MILLE LACS- MORRISON-PEPIN-PIERCE-POLK-RUSK-ST CROIX-TODD- 754 AM CDT SAT JUL 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM LATE THIS MORNING INTO TONIGHT AS A WARM FRONT LIFTS NORTH OUT OF IOWA. ANOTHER THREAT OF SEVERE THUNDERSTORMS EXISTS FOR THIS AFTERNOON AND TONIGHT AS A TROUGH OF LOW PRESSURE MOVES OUT OF THE DAKOTAS ACROSS MINNESOTA INTO WESTERN WISCONSIN. IN ADDITION...HOT TEMPERATURES AND HIGH HUMIDITY ARE ON TAP TODAY WITH AFTERNOON READINGS FROM THE UPPER 80S TO MID 90S. HEAT INDEX VALUES SHOULD REACH 95 TO 100 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT FOR SEVERE THUNDERSTORMS WILL LINGER INTO SUNDAY FOR WEST CENTRAL WISCONSIN AS THE LOW PRESSURE TROUGH MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. MNZ064-073-074-082>085-091>093-241002- BLUE EARTH-BROWN-FARIBAULT-FREEBORN-MARTIN-REDWOOD-STEELE-WASECA- WATONWAN-YELLOW MEDICINE- 754 AM CDT SAT JUL 23 2005 ...HEAT ADVISORY FROM 10 AM UNTIL 7 PM TODAY WITH SEVERE STORMS ALSO POSSIBLE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN MINNESOTA. .DAY ONE...TODAY AND TONIGHT A WARM FRONT WILL LIFT INTO SOUTHERN MINNESOTA TODAY. THIS WILL ALLOW VERY WARM, HUMID AND UNSTABLE AIR TO SPREAD INTO THE AREA. TEMPERATURES SHOULD CLIMB INTO THE 90S WITH HEAT INDEX VALUES AROUND 105 DEGREES AS THE NOON HOUR APPROACHES. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NEAR THE ADVANCING WARM FRONT. ANOTHER THREAT OF SEVERE THUNDERSTORMS EXISTS AHEAD OF A LOW PRESSURE TROUGH MOVING OUT OF THE DAKOTAS INTO MINNESOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT FOR SEVERE THUNDERSTORMS WILL LINGER INTO SUNDAY AS THE LOW PRESSURE TROUGH MOVES ACROSS SOUTHERN MINNESOTA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT. BAP
In the hours before
Local storm report, Jul 23, 8:53 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
853 AM CDT SAT JUL 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 AM TSTM WND GST 6 N MORRIS 45.67N 95.91W
07/23/2005 85 MPH STEVENS MN TRAINED SPOTTER
MEASURED BY DAVIS SYSTEM.
&&
TDKLocal storm report, Jul 23, 8:54 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
854 AM CDT SAT JUL 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 AM TSTM WND GST 9 NNE MORRIS 45.71N 95.83W
07/23/2005 85 MPH STEVENS MN TRAINED SPOTTER
MEASURED BY DAVIS SYSTEM 2 MILES NORTHWEST OF SWAN LAKE.
&&
TDKLocal storm report, Jul 23, 9:06 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
906 AM CDT SAT JUL 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 AM TSTM WND GST N MORRIS 45.59N 95.91W
07/23/2005 66 MPH STEVENS MN ASOS
0820 AM TSTM WND DMG DONNELLY 45.69N 96.01W
07/23/2005 STEVENS MN LAW ENFORCEMENT
TREES DOWN ACROSS TOWN.
0840 AM TSTM WND DMG 1 S KENSINGTON 45.76N 95.70W
07/23/2005 DOUGLAS MN LAW ENFORCEMENT
NUMEROUS TREES DOWN.
0902 AM TSTM WND DMG 3 N STARBUCK 45.66N 95.53W
07/23/2005 POPE MN TRAINED SPOTTER
SIXTH WAVE OF VERY STRONG WIND NOW OCCURRING ALONG LAKE
PELICAN. INTENSE WIND BEGAN ABOUT 835 AM. WIND WOULD
TAPER OFF SOMEWHAT BETWEEN BLASTS OF WIND. NUMEROUS TREES
DOWN INCLUDING ONE ON A VEHICLE.
&&
TDKLocal storm report, Jul 23, 9:22 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
922 AM CDT SAT JUL 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 AM TSTM WND GST MORRIS 45.59N 95.91W
07/23/2005 66 MPH STEVENS MN ASOS
&&
TDKThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:33 AM CDT | Heat Advisory | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chippewa and 30 more | 15 hr |
| Jul 23, 7:59 AM CDT | Severe Thunderstorm Warning | MPX | Stevens, Swift | 46 min |
| Jul 23, 8:22 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 53 min |
| Jul 23, 8:45 AM CDT | Severe Thunderstorm Warning | MPX | Stevens, Swift | 60 min |
| Jul 23, 8:54 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Stearns, Todd | 66 min |
| Jul 23, 9:13 AM CDT | Severe Thunderstorm Warning | MPX | Pope | 47 min |
| Jul 23, 9:41 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne | 64 min |
| Jul 23, 9:46 AM CDT | Severe Thunderstorm Warning | MPX | Wright | 59 min |
| Jul 23, 10:06 AM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec, Mille Lacs | 54 min |
| Jul 23, 10:12 AM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 63 min |
| Jul 23, 10:19 AM CDT | Severe Thunderstorm Warning | MPX | Anoka | 56 min |
| Jul 23, 10:39 AM CDT | Severe Thunderstorm Warning | MPX | Chisago, Ramsey, Washington | 53 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.